Virginia, 2003

Winter Storm in Virginia, January 5, 2003

January 5, 2003 · NWS RNK · 7 events in 7 counties and zones

Snow accumulated 1 to 3 inches during the 5th, and resulted in nearly 100 automobile accidents. Several minor injuries were reported.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Snow accumulated 1 to 3 inches during the 5th, and resulted in nearly 100 automobile accidents. Several minor injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 5, 8:05 AM EST, 55 minutes earlier.

Area forecast discussion, Jan 5, 8:05 AM EST, 55 minutes before
FXUS61 KRNK 050236
AFDRNK

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
805 AM EST SUN JAN 5 2003

WILL ISSUE A QUICK UPDATE TO THE ZONES- NO CHANGE TO ACCUMULATIONS
ETC...JUST TO SPEED UP THE TIMING AS LIGHT SNOW HAS STARTED ACROSS
MOST OF THE MTNS ALREADY.

.RNK
VA...WINTER WEATHER ADVISORY THROUGH THIS EVENING VAZ020
WV...WINTER WEATHER ADVISORY THROUGH THIS EVENING WVZ042>045
NC...NONE.

JJ
Hazardous weather outlook, Jan 5, 4:45 AM EST, 4 hours 15 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-051330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
445 AM EST SUN JAN 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

LIGHT SNOW IS EXPECTED TO ACCUMULATE TO 1 TO 4 INCHES ACROSS THE WESTERN
MOUNTAINS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...

NORTHWEST WEST WINDS BEHIND A COLD FRONT WILL BLOW 15 TO 30 MPH WITH
GUSTS TO NEAR 45 MPH IN THE MOUNTAINS MONDAY NIGHT.

OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Alleghany

When
January 5, 9:00 AM EST to 6:00 PM EST
Where
Alleghany forecast zone
Reported by
NEWSPAPER
Coordinates
37.791, -80.000 (the zone’s center; the record gives no point)

Winter Storm, Botetourt

When
January 5, 9:00 AM EST to 6:00 PM EST
Where
Botetourt forecast zone
Reported by
NEWSPAPER
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

Winter Storm, Montgomery

When
January 5, 9:00 AM EST to 6:00 PM EST
Where
Montgomery forecast zone
Reported by
NEWSPAPER
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

Winter Storm, Pulaski

When
January 5, 9:00 AM EST to 6:00 PM EST
Where
Pulaski forecast zone
Reported by
NEWSPAPER
Coordinates
37.098, -80.645 (the zone’s center; the record gives no point)

Winter Storm, Roanoke

When
January 5, 9:00 AM EST to 6:00 PM EST
Where
Roanoke forecast zone
Reported by
NEWSPAPER
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

Winter Storm, Rockbridge

When
January 5, 9:00 AM EST to 6:00 PM EST
Where
Rockbridge forecast zone
Reported by
NEWSPAPER
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

Winter Storm, Wythe

When
January 5, 9:00 AM EST to 6:00 PM EST
Where
Wythe forecast zone
Reported by
NEWSPAPER
Coordinates
36.917, -81.079 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339629, 5339630, 5339631, 5339632, 5339633, 5339634, 5339635.